Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Depression / Anxiety

My son is highly allergic to poison ivy.  When he was 20 years old he had a terrible reaction and they put him on steroids and benadryl intervenously.  This worked.  Two weeks later he got it again and decided to treat himself with benadryl.  Two every 4 hours for three days.  Needless to say, he overdosed and nearly died.  Doctor told him he was very lucky because no damage was done to any organs.  That near death experience started him on a road of total nighmare.  He started having panic attachs, anxiety attachs.  We worked thru those terrible times but thru it we discovered the benatryl destroyed almost all his serotonin.  He is now 29 and tests just taken show he has extremely low testosterone levels.  He tells me he can't stop thinking about death.  That something is going to happen.  He tells me it's like he can't turn his brain off.   He can't stop thinking about it and it is driving him crazy.  No thoughts of suicide or hurting himself.. Just this feeling like something is going to hapen.  He loves his job but tells me he has trouble concentrating.  He is tired.  He says that it totally consumes him.  He tried for the first time zoloft but after 3 weeks stopped taking it because he was having very vivid dreams.  My son is was a normal intelligent young man.  Happy go lucky.  Full of life and he will tell you that all changed that one day.  I will add here that OCD runs on my side of the family.  My oldest sister has been on medication for years.  She tended to count things.  (?)  My other sister is on zoloft because she could not turn her mind off at night.  My other sister should be on medication but is totally organic and refuses to take anything even though she washes everything ALL the time.  I realize that I,myself am slightly OCD but have just learned to live with it and have tried to work on making my mind stronger.  My son has tried the natural approach and the zoloft.  Can anyone give us any advise.  It breaks my heart toknow my son is going thru this and I don't know how to help him.
v
1 Responses
Avatar universal
I hope your son is replenishing his testosterone either orally or by injection.....this can be taken care of very easily.  It sounds like these two episodes has increased his anxiety level with an obecession about dying.  Your son needs to see a psychiatrist for an evaluation and medication.  It is often trial and error with these types of medications, and sometimes we have to try a few before we find the one that works best for us.  Once we find the right one, it is well worth it!  He should never just stop a medication cold turkey, due to withdrawal.  The first couple of weeks is an adjustment period for these types of medications, and if he has any side effects he should call his doctor right away so he can tell him what to do.  It takes 4-6 weeks for the medication to even reach full a therapeutic level in our system for us to feel better.  I think he would benefit from therapy as well.  He can learn how not to obcess about dying and how to just relax. His anxiety has a root cause and I think therapy would be very beneficial.  Therapy can be a lengthy process and his doctor may feel that he needs medication until this is all resolved at which point his doctor will "wean" him off the meds.  He needs to give the medications a second chance, while working closely with a psychiatrist as they are most knowledgable when it comes to these types of medications.  We all wish we could beat our anxiety/depression without medication, but rarely can one do this.  But with your son, you know what caused his and may very well be able to reverse it with therapy.  But if not, he has to view it like any other medical condition requiring daily medication to control the symptoms.  Medication can give him his life back, and peace, with the ability to live a normal, anxiety free life.  Have him go back to the psychaitrist and make sure he works very closely with him while on medication, the doctor wants and needs to know if your son is having any problems with the medication and relies on your son to keep him informed.  There's a medication that will help him, he just needs to stay the course and keep fighting.  I'm sorry for all he and you have endured, and you're so lucky to still have him.  I hope this helps, and wish you both all the best.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.